Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 12:40 AM CDT for Vernon County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 12:40 AM CDT (05:40 UTC)
- Expired
- May 7, 2002, 1:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 12:45 AM CDT | Thunderstorm Wind 52 E | Horton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2395 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 070540 SVRSGF MOC217-070630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1240 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 130 AM CDT * AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF HUME...OR 7 MILES WEST OF RICH HILL...AND MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEVADA...SCHELL CITY BY 100 AM CDT. WALKER BY 105 AM CDT. SHELDON BY 115 AM CDT. THE TOWNS OF METZ...HORTON...HARWOOD AND MONTEVALLO ARE ALSO IN THE PATH OF THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3805 9409 3804 9460 3766 9461 3765 9408 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, May 6, 2:00 PM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT MON MAY 6 2002 FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY AND TEMPERATURES. SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON THAT BOUNDARY...YET. SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A MINIMAL CAPPING INVERSION (0.7C). PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE THE STORMS. OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT. PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT. WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE. NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE 00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE WEATHER SEASON IS UPON US. THANKS TO NDFD WFOS FOR IM COORDINATION. PRELIMINARY ISC GRIDS HAVE BEEN SENT. FCSTID = 8 SGF 64 79 64 83 / 70 30 30 40 JLN 68 82 66 85 / 70 30 30 40 UNO 64 79 64 82 / 70 30 30 40 VIH 64 78 64 84 / 70 30 30 40 AIZ 64 78 64 84 / 70 30 30 40 .SGF... MO...FLOOD WATCH TONIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089. KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097. SUTTON
In the hours before
Special weather statement, May 6, 9:59 PM CDT, 2 hours 41 minutes before
MOZ055>058-067-070900- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 959 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 244...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...MARIES...MILLER...MORGAN AND ST. CLAIR. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. GAEDE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:52 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| May 7, 1:04 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 56 min |
| May 7, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 59 min |
| May 7, 1:43 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Cedar, Hickory, St. Clair | 62 min |
| May 7, 1:52 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 53 min |
| May 7, 1:58 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 47 min |
| May 7, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 52 min |
| May 7, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 65 min |
| May 7, 2:29 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 61 min |
| May 7, 2:56 AM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 7, 3:01 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 44 min |
| May 7, 5:31 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| May 7, 8:45 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 60 min |
| May 7, 9:05 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 55 min |
| May 7, 9:17 AM CDT | Flash Flood Warning | SGF | Benton, St. Clair | 6 hr |
| May 7, 9:30 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 60 min |
| May 7, 10:11 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 49 min |
| May 7, 10:38 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| May 7, 11:00 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 30 min |
| May 7, 12:22 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 7, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 44 min |
| May 7, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 43 min |
| May 7, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 42 min |
| May 7, 1:53 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 6 hr |
| May 7, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 59 min |
| May 7, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 53 min |
| May 7, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 66 min |
| May 7, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 62 min |
| May 7, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.